DOI: http://dx.doi.org/10.18203/2349-3291.ijcp20210660

Antibiotic associated diarrhoea in paediatric outpatient practice

Srimukhi Anumolu, Gowri Edagotti, M. A. Rahman

Abstract


Background: To document the profile of antibiotic associated diarrhoea (AAD) in children aged 6 months to 15 years receiving oral antibiotics.

Methods: Prospective study of children attending the out-patient department, who were started on oral antibiotic for indications other than gastrointestinal infections. Data collection was done with a questionnaire and follow up was done by telephone.

Results: Of the 1022 children, seven developed AAD (0.68%). Twenty-nine other children had loose stools but did not fulfil the criteria of AAD. Of 436 children who received Amoxicillin clavulanate, 4 developed AAD. One each from 361 on amoxicillin, 9 on ciprofloxacin and 8 on erythromycin developed AAD. Five of the seven children who had diarrhoea were less than two years (71.4%).

Conclusions: Incidence of AAD is very low in an out-patient setting. In all cases, diarrhoea subsided on stopping the antibiotic. Children below two years of age and those on Amoxicillin clavulanate have a significantly higher risk.

 


Keywords


Antibiotic associated diarrhoea, Amoxicillin clavulanate, Children

Full Text:

PDF

References


Dominique T, Bernet JP, Jacques M, Helene K, Patrick G, Olivier W, et al. Incidence and risk factors of oral antibiotic-associated diarrhea in an outpatient pediatric population. J Pediatr Gastroenterol Nutr. 2003;37:22-26.

Wistrom J, Norby SR, Myhre EB, Eriksson S, Granstorm G, Lagergren L, et al. Frequency of antibiotic associated diarrhea in 2462 antibiotic treated hospitalized patients: a prospective study. J Antimicrob Chemother. 2001;47:43-50.

Clausen MR, Bonnen H, Tvede M, Motensen PB. Colonic fermentation to short-chain fatty acids is decreased in antibiotic-associated diarrhea. Gastroenterology. 1991;101:1497-504.

Damrongmanee A, Ukarapol N. Incidence of antibiotic-associated diarrhea in a pediatric ambulatory care setting. J Med Assoc Thai. 2007;90(3):513-7.

Seki H, Shiohara M, Matsumura T, Miyagawa N, Tanaka M, Komiyama A, et al. Prevention of antibiotic-associated diarrhea in children by Clostridium butyricum MIYAIRI. Pediatr Int. 2003;45:86-90.

Arvola T, Laiho K, Torkkeli S, Mykkanen H, Salminen S, Maunula L, et al. Prophylactic Lactobacillus GG reduces antibiotic-associated diarrhea in children with respiratory infections: a randomized study. Pediatrics. 1999;104:64.

Mitchelle DK, Van R, Mason EH, Norris DM, Pickering LK. Prospective study of toxigenic Clostridium difficile in children given amoxicillin/clavulanate for otitis media. Pediatr Infect Dis J. 1996;15:514-9.

Kramer MS, Hutchinson TA, Naimark L, Contardi R, Flegel KM, Leduc DG. Antibiotic-associated gastrointestinal symptoms in general pediatric outpatients. Pediatrics. 1985;76:365-78.

Alam S, Mushtaq M. Antibiotic Associated Diarrhea in children. Indian Pediatrics. 2009;46: 491-6.

Asha NJ, Tomkins D, Wilcox MH. Epidemiology of antibiotic-associated diarrhoea due to clostridium difficile, Clostridium perfringens, and Staphylococcus aureus. J Clin Microbiol. 2006;44:2785-91.

Dutta P, Niyogi SK, Mitra U, Rasaily R, Bhattacharya MK, Chakraborty S, et al. Clostridium difficile and antibiotic associated pediatric diarrhea. Indian Pediatr. 1994;31:121-6.

Chaudhry R, Joshy L, Kumar L, Dhawan B. Changing pattern of Clostridium difficile associated diarrhoea in a tertiary care hospital: A 5 years retrospective study. Indian J Med Res. 2008;127:377-82.